Alert archive / Florida / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Tallahassee, FL

September 14, 2002Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 14, 2002, 9:39 PM CDT for Walton County, Florida. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2002, 9:39 PM CDT (02:39 UTC)
Expired
Sep 14, 2002, 11:00 PM CDT
In force
81 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Walton County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2002-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2002-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTAE 150239
FFWTLH
FLC131-150400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
934 PM CDT SAT SEP 14 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALTON COUNTY IN FLORIDA
  THIS INCLUDES DE FUNIAK SPRINGS AND PONCE DE LEON

* UNTIL 1100 PM CDT

* AT 930 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT RECENT HEAVY    
  RAIN HAD PRODUCED SIGNIFICANT FLOODING IN THE PONCE DE LEON AREA ON 
  HIGHWAY 81 SOUTH. REPORTS INDICATED THAT 6 TO 8 INCHES OF WATERS   
  IS COVERING SEVERAL ROADWAYS IN THIS AREA MAKING TRAVEL            
  HAZARDOUS. ALTHOUGH MOST OF THE HEAVY RAIN IS OVER...SOME          
  ADDITIONAL RAINFALL IS EXPECTED DURING THE NEXT COUPLE OF HOURS    
  WHICH MAY WORSEN THE PROBLEM.  

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO SWEEP MOST
  CARS AWAY. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3039 8609 3048 8622 3048 8632 3081 8632
          3085 8607 3070 8604 3054 8588 3039 8600

.END

17-GOULD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:30 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 14, 6:30 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
730 PM EDT SAT SEP 14 2002

TROPICAL DEPRESSION HANNA CONTINUES TO BECOME MORE DISORGANIZED AS
THE LOW LEVEL CENTER MOVES NORTH-NORTHEAST OVER SW AL...WHILE THE
LARGE MOISTURE FIELD OUT AHEAD OF IT IS GETTING SHEARED OFF TO THE
EAST BY THE APPROACHING UPPER LEVEL TROF. AS A RESULT...MUCH OF THE
HEAVY RAIN ASSOCIATED WITH IT HAS WEAKENED AND MOVE EASTWARD... WITH
JUST ONE REMAINING BATCH OF ENHANCED PRECIPITATION MOVING
NORTHEASTWARD OVER THE FL PANHANDLE. THUS...WILL GO AHEAD AND LET
THE FLOOD WATCH EXPIRE OVER THE CWA AT 8 PM EDT...AND PLAN ON
REMOVING THE HEAVY RAIN WORDING IN THE ZONES. OVER THE COASTAL
WATERS...WINDS AND ESPECIALLY SEAS WILL BE VERY SLOW TO SUBSIDE WITH
THE SLOW MOVEMENT OF HANNA...SO EXPECT SCA CONDITIONS TO CONTINUE
THROUGH THE NIGHT.

.TLH...
.AL...
.GA...
.FL...SCA ALL MARINE ZONES.

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 10:14 PM CDTFlash Flood WarningTAEBay, Calhoun, Jackson, Washington91 min
Sep 14, 11:42 PM CDTFlash Flood WarningTAEJackson78 min
Sep 15, 12:06 AM CDTTornado WarningTAEJackson11 days
Sep 15, 1:05 AM CDTFlash Flood WarningTAEJackson115 min
Sep 15, 1:10 PM CDTFlash Flood WarningTAETaylor2 hr

Nearby

Flash Flood Warnings in Florida, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.